Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

June 15, 2021Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jun 15, 2021, 8:11 PM EDT for Norfolk County, Massachusetts. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 8:11 PM EDT (00:11 UTC)
Expired
Jun 15, 2021, 9:00 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA

County Norfolk County, MA

The radar

The Boston radar (KBOX), 12 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS81 KBOX 160011
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
811 PM EDT Tue Jun 15 2021
 
MAZ017-RIZ001-002-160100-
Northern Bristol MA-Northwest Providence RI-Southeast Providence RI-
811 PM EDT Tue Jun 15 2021

...STRONG THUNDERSTORM...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm over
Attleboro, or near North Attleborough, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Pawtucket, Taunton, Cumberland, North Attleborough, Attleboro,
Mansfield, Easton, Lincoln, Central Falls, Norton, Seekonk, Raynham,
Rehoboth, Dighton and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4196 7143 4205 7112 4187 7101 4186 7141
TIME...MOT...LOC 0011Z 256DEG 26KT 4192 7135 

$$

Frank

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 7:50 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 15, 7:50 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
750 PM EDT Tue Jun 15 2021

.SYNOPSIS...

Scattered showers near the I-95 corridor dissipate this evening.
Otherwise, dry weather with comfortable humidity levels returns
Wednesday and continues right through Friday. Some humidity
briefly returns Saturday along with the risk for a round of
scattered showers & thunderstorms. High pressure builds back
into the region Sunday into Monday bringing seasonable
temperatures and dry weather.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

745 PM Update...

The cold front was located near the I-95 corridor, where
scattered showers have developed in the past hour. The activity
was most numerous across far northeast MA, where they had the
severe thunderstorm that produced large hail earlier in the
evening. While we still had near 1000 J/KG of Cape we were
losing our deeper moisture. So scattered showers with a few
embedded t-storms are possible for the next hour or two, but
not expecting any additional severe weather.

This activity will dissipate over the next 1 to 3 hours.
Otherwise, dry weather is expected for the remainder of the
night as drier air works in from the west northwest. Low
temperatures should bottom out in the 50s to near 60 by
daybreak. We will see one more round of fog across Nantucket
and perhaps portions of the Cape this evening, but that should
dissipate after midnight behind the cold front.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday looks to be a real treat after the muggy conditions
the past few days. Dewpoints hover in the low and mid 40s and
seasonable temperatures in the mid 70s to near 80s. Clear
conditions persist through the end of the short term period.
Given the September like air mass that will be in place,
temperatures will fall in to the upper 40s and low 50s for most
on Wednesday night. Light southwest flow returns Wednesday
evening, but the fog threat remains low as dewpoint depressions
will be too large in many fog prone areas.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

Highlights...

* Dry/Beautiful weather Thu & Fri with comfortable humidity
* More humid Sat with a round of scattered showers/t-storms possible
* Dry and seasonable weather returns Sun into Mon
* Perhaps more unsettled weather returns by next Tue

Details...

Thursday and Friday...

Upper trough axis crosses the region Thu, but model cross sections
indicate a bone dry atmosphere. The result will be plenty of
sunshine and dry weather. High should be in the middle to upper 70s
in most locations on Thursday. The upper trough axis shifts east of
the region on Friday allowing for rising height fields. We will
remain dry as ridge axis moves overhead. This will also allow high
temperatures to moderate to between 80 and 85. Humidity levels will
remain quite comfortable for this time of year.

Saturday...

Decent shortwave/cold front will approach and cross the region
sometime on Saturday. Somewhat more humid air will briefly return
ahead of this cold front. This front may also trigger a round of
scattered showers & t-storms sometime Sat, but the entire day is not
expected to be a washout. It is still too early to assess if there
is any risk for severe weather. While we will have modest wind
fields/shear it remains uncertain if enough moisture will return for
adequate instability. Something we probably will need to monitor
over the next few days. Highs probably reach well into the 80s and
dewpoints climbing over 60 will allow for some humidity too.

Sunday and Monday...

A ridge of high pressure builds back into the region Sun into Mon.
This should result in generally dry weather with seasonable
temperatures. Highs probably in the upper 70s to the middle 80s with
rather comfortable humidity.

Tuesday...

Confidence rather low at this point given it is a week out. Guidance
does indicate our next main shortwave/cold front will be approaching
the region. So this will be our next chance for some unsettled
weather.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...

Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

00Z Update...

Tonight...High confidence. Scattered showers and perhaps a few
embedded t-storms near the I-95 corridor should dissipate by
1-2z. Otherwise, VFR except for one more round of fog/low clouds
for Nantucket and possibly onto portions of this Cape. Any low
clouds/fog across this region should dissipate after midnight as
drier air works in behind the cold front. Winds shifting to the
WNW at 5 to 10 knots.

Wednesday and Wednesday night...High confidence in VFR
conditions. NW winds around 10 knots except shifting to the SW
in the afternoon across portions of the Cape and Islands. Winds
becoming light Wednesday night.

KBOS TAF...High Confidence in TAF.

KBDL TAF...High Confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday through Thursday Night: VFR.

Friday: VFR. Breezy.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.

Saturday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, slight chance TSRA.

Sunday: VFR. Breezy.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...High Confidence.

A second cold front passes across the waters tonight ushering
in dry air and a significant wind shift from southerly to
northwesterly. Sustained winds and gusts should remain well
below small craft criteria overnight. Wave heights will be
generally confined to 1-3 ft, 2-4 across the outer waters, below
SCA criteria. After sunset, the potential for convection and
showers will diminish greatly. Marine zones will be prone to fog
during the morning hours of Wednesday as light winds and low
dewpoint depressions prevail once again. Reduced visibility is
expected in areas that fog develops. Winds will shift southwest
for a period Wednesday evening and overnight before switching
back to northwest by the end of the forecast period.

Outlook /Thursday through Sunday/...

Thursday through Friday: Winds less than 25 kt. Seas locally
approaching 5 ft.

Friday Night: Winds less than 25 kt. Seas up to 5 ft.

Saturday through Saturday Night: Low risk for Small Craft
Advisory winds with gusts up to 25 kt. Seas up to 5 ft. Chance
of rain showers, chance of thunderstorms.

Sunday: Winds less than 25 kt. Seas up to 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...KS/Frank
NEAR TERM...Frank
SHORT TERM...KS
LONG TERM...Frank
AVIATION...KS/Frank
MARINE...KS/Frank
Hazardous weather outlook, Jun 15, 4:34 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Tue Jun 15 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-162045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-162045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jun 15, 4:55 PM EDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
455 PM EDT Tue Jun 15 2021

MAZ005-006-152200-
Central Middlesex County MA-Western Essex MA-
455 PM EDT Tue Jun 15 2021

...STRONG THUNDERSTORM APPROACHING NORTHERN ESSEX COUNTY...

At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or near Nashua, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Lawrence, Haverhill, Methuen, Andover, Dracut, North Andover,
Georgetown, Boxford, Groveland and Merrimac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4268 7102 4270 7129 4271 7128 4274 7124
      4275 7122 4274 7118 4279 7118 4281 7116
      4282 7113 4281 7107 4285 7104
TIME...MOT...LOC 2054Z 267DEG 14KT 4276 7141

KJC
Local storm report, Jun 15, 5:59 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
559 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NEWBURYPORT             42.81N  70.89W
06/15/2021  M0.50 INCH       ESSEX              MA   COCORAHS

            HAIL REPORTED BY COCORAHS OBSERVER

&&

EVENT NUMBER BOX2102474

AED
Local storm report, Jun 15, 6:08 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
608 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NEWBURYPORT             42.81N  70.89W
06/15/2021  M1.25 INCH       ESSEX              MA   COCORAHS

            COCORAHS OBSERVER

&&

EVENT NUMBER BOX2102475

AED
Special weather statement, Jun 15, 8:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
811 PM EDT Tue Jun 15 2021

MAZ017-RIZ001-002-160100-
Northern Bristol MA-Northwest Providence RI-Southeast Providence RI-
811 PM EDT Tue Jun 15 2021

...STRONG THUNDERSTORM...

At 811 PM EDT, Doppler radar was tracking a strong thunderstorm over
Attleboro, or near North Attleborough, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Pawtucket, Taunton, Cumberland, North Attleborough, Attleboro,
Mansfield, Easton, Lincoln, Central Falls, Norton, Seekonk, Raynham,
Rehoboth, Dighton and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4196 7143 4205 7112 4187 7101 4186 7141
TIME...MOT...LOC 0011Z 256DEG 26KT 4192 7135

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:29 PM EDTSpecial Weather StatementBOXBristol46 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.